Repetition by imitation of the movements/gestures of another. The action is not a willed or voluntary one and has a semiautomatic and uncontrollable quality.
Flight of ideas
Continuous stream of talk with rapid switching from one topic to another. Topics are incoherent and not related to the preceding or stimulated by some environmental circumstance. Often from acute mania or schizophrenia.
Ideas of reference
Incorrect interpretation of casual incidents and external events as having direct personal references or meaning.
Disorder in which the psychotic symptoms of schizophrenia co-occur with symptoms of a mood disorder: mania, depression, or mixed moods.
Etiology of schizophrenia
Partly genetic (i.e. identical twin of schizophrenic have 50% risk developing). Anatomical: less brain tissue, less CSF, enlarged brain ventricles, cortical atrophy. Decreased size and function in frontal and temporal lobes. Neurochemical imbalance, mainly excess dopamine and serotonin. Immunovirologic: cytokine dysfunction, viruses (e.g. influenza).
Delusions, hallucinations, grossly disorganized thinking, speech, and behavior. Positive + signs correlate with temporal lobe.
Dopamine and serotonin antagonists. However, they are weak blockers of the D2 receptors, therefore reducing EPS. Also inhibit the re-uptake of serotonin. Treat + and - symptoms. Examples: clozapine, paliperidone (Invega) is the newest and available in ER.
Dopamine system stabilizers
Stabilize dopamine levels by preserving or enhancing dopaminergic transmission when too high or too low. Example: Aripiprazole (Abilify)
Depot injection available anti-psychotics
Haloperidol (Haldol) 4 weeks, fluphenazine (Prolixin) 7- 28 days.
Risperidone (Risperdal Consta) 2 weeks; paliperidone (Invega Sustenna) 4 weeks
TYPICAL & ATYPICAL: BOTH MUST BE STABILIZED WITH PO MEDS FIRST!
Neurological side effects manifesting as reversible movement disorders caused by AP meds (akithisia, acute dytonia, parkinsonism)
Acute dystonia (EPS)
Reaction early in AP med treatment manifesting as spasms in distinct muscle groups (e.g. neck or eye muscles). May include tongue protrusion, dysphagia. EMERGENCY: laryngeal/pharyngeal spasms that occlude the airway.
TREATMENT: diphenhydramine by IM/IV (Benadryl) or benztropine by IM (Cogentin).
First few days of AP med treatment or increased AP med dosing: shufflig gait, mask-like facies, continous muscle stiffness, cogwheeling rigidity, drooling, akinisia (difficulty or slowness in initiating movement).
TREATMENT: Cogentin, Benadryl, lorazepam, diazepam, propranolol (Inderal).
Usually when AP med course begins or increased AP med dosing: restless movement, pacing, inability to remain still, inner restlessness.
TREATMENT: Beta-blockers like propranolol or "benzos".
Late appearing side effect of AP meds: lip smacking, tongue protrusion, chewing, grimacing, etc. May cause social isolation. Irreversible.
TREATMENT: Stop/reduce AP meds.
Clozapine (Clozaril) has not been found to cause TD.
Abnormal involuntary movement scale used to screen symptoms of movement disorders ,(e.g Tardive dyskinesia). Admisnister every 3-6 months. Increased score, increased symptoms --> notify MD.
Infrequent side effect of AP meds EXCEPT FOR CLOZAPINE (CLOZARIL).
TREATMENT: lower dosage/change AP med
Neuroleptic Malignant Syndrome: potentially fatal reaction to AP meds. Rigidity, high fever, unstable B/P, diaphoresis, pallor, delerium, eelevated enzymes (notably, creatine). Often confused and/or mute. Fluctuate from agitation to stupor.
All AP meds can potentially cause, but mostly linked with high dosages of high ptoency drugs. Most often first 2 weeks or increase in dosage. Dehydration/poor nutrition increase risk.
Atypical anti-psychotics side effects
Weight gain, hyperglycemia, increased risk for diabetes. Most significant with clozapine (Clozaril) and olanzapine (Zyprexa).
Fewer traditional side effects of other AP meds:
No Tardive dyskinesia. BUT:
Most significant weight increase.
Increased risk for seizures (5%)
Risk for agranulocytosis (weekly blood tests for first 6 months, then every 2 weeks, then every 4 weeks. When discontinued, weekly WBC monitoring for 4 weeks)
WBC above 3500 per mm cubed.
Failure of bone marrow to produce adequate WBC's . Develops suddenly with fever, malaise, ulcerative sore throat, luekopenia. Fatal side effect of clozapine, Can occur anytime in first 24 weeks of clozapine therapy. Proof of 3500 mm WBC level needed for refill.
TREATMENT: Discontinue clozapine immediately.
Client gives unnecessary info/strays from topic, but DOES eventually answer question.
Important to distinguish as being part of "normal" religious faith. Religious delusions appear suddenly and the client percieves a sense of religious specialness or powers.
Vague, unrealistic beliefs about client's body or health such as worms in the brain. Diagnostic testing does nothing to dispel delusions.
Interacting with delusional client
1) #1 outcome is free of injury
2) Be honest and confident, Pt's recognize insecurity
3) Clear, consistent limits
4) Encourage interaction, but do not probe/pry
5) Logical arguementation is not effective
6) Focus on reality, do NOT dwell on delusions
7) Never convey acceptance of delusions
8) Directly interject doubt as soon as Pt appears ready. Do not argue, but present reality factually as I see it.
Most extreme form of disorientation. Clients are commonly disoriented to time and place during psychotic episodes; HOWEVER, in depersonalization the client percieves his body belongs to someone else or spirit is detached. Pt can state his name though.
Intervention for agressive/agitated schizophrenic
1) Safety #1 priority
2) Approach non-threateningly
3) Dont make demands or be authoratitve
4) Give ample personal space
Intervention for delusions
Do not argue. Do not validate. Express doubt or prestn reality. Focus on reality, not the delusion.
1) Listening to music
4) Writing or talking w friends
5) Positive self talk/thinking
6) Ignore delusional thoughts
Interventions for hallucinations
1) Determine what the client is experincing to ensure safety
2) Then, focus on what is real.
3) Acknowledge Pt's fear, but also assure Pt's safety
4) Hallucinations may need to be inferred
5) Reality based activities: cards, OT, music
6) Identify triggers or sates of mind preceding episodes
7) Teach pt to talk back forcefully to hallucinations
8) Support from other Pts with similiar experinces